Jump to content

School assignment scenario


MeekoBB

Recommended Posts

I used to be really active here back when there was the flashchat. It's been a LONG time. So, I am in school and I am just looking for some feedback on a medical scenario for an assignment. I have my own ideas, but I just want to ensure that I am on the right track.

Prompt: Consider the following scenario: Ms. Craft, age 59, was brought by ambulance to the emergency room because she thought she was dying. She had difficulty breathing, was dizzy if she attempted to sit up, and felt a sense of impending doom. Ms. Craft assumed that she was having a heart attack, and so did the admitting emergency room personnel. But the case was more complicated. Physical examination showed Ms. Craft to have weakness, malaise, warm skin, and hypotension. Ms. Craft said she felt nauseous. A blood glucose value was really high. Cardiac markers did not show that she was having a heart attack, nor did an EKG. When her history was taken, Ms. Craft said she had not seen a doctor in several years and was unaware that she had diabetes. Her respirations were deep and rapid—Kussmaul respirations. In this case, the ER physician diagnosed decompensated diabetes mellitus with metabolic acidosis.

These were the medications prescribed:

• Oxygen by mask

• Hypertonic IV fluids

• Insulin orally

• Hydrochloric acid solution via IV

In a short paper, the following critical elements must be addressed:

• Identify the incorrect medication/drug classification/treatment and explain why it is incorrect.

• What drug classification would you use instead? Why?

• Provide an example of a generic medication from each drug classification. How would each of the medications/treatments in the scenario act on the patient's body?

Link to comment
Share on other sites

  • 2 weeks later...

ok, first off, there are about 2 regular members looking at this site and I'm one of the two.  Maybe there's more but this site is pretty dead.  No offense to the admin/owner here but everyonce in a while we get a new member. 

This is probably not the site for you to ask these types of things because you won't often get a response until 1 or two months later and I assume this is too late for you.  

 

the insulin medication is incorrect - I'm almost 100% sure that insulin is not given orally but I don't know about outside the US but I'm pretty sure.  

 

This patient needs a endocrinology consult STAT and there is much left out of the scenario to give much better answers.  If her sugar was 500 or was it 900+, that makes a difference as well as if she was throwing ketones or not.  

I would slowly decrease her blood sugar by not more than 200 per hour.  

Watch for hyperkalemia

She needs and ICU bed at a facility that can handle her, not a icu bed in a small hospital like some of the ones I take patients to.  4 bed ccu or icu's dont' really cut it.  

She needs probably a cardiac consult, gi consult, nutrition consult, wound care if she has wounds (diabetics often have unhealed wounds) etc etc etc.  

 

A facebook group I can recommend is Master Your Medic   you can join, and post this question there and it will get you faster and better answers from some of the smartest minds in EMS today.  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...